5 months ago I finished a course of the drug called Accutane. To put that simply, it's a controlled "vitamin A poisoning" to clear up moderate to severe acne. The drug itself is known to cause a lot of problems, but I finished the course with perfect results, and my only side effect was extremely dry skin which has since cleared.
Ever since I stopped Accutane my dermotologist perscribed a topical gel called Tazorac just to keep my acne under control in case I ever relapsed from Accutane. So for the past five months I've been applying that at night, no problem. My face stayed clear and I had no issues.
Well three weeks ago I relapsed despite the Tazorac and I had a few breakouts along my jaw line. I called my derm and she put me on an antibiotic called Minocycline which I was to take once a day, the pills were 100mg each. She also gave me a topical called BenzaClin which I was to apply to my face in the mornings, and continue using Tazorac at night.
This system worked, because the very next day I was 100% clear again. But a week later, I broke out in hives. My joints were swollen, my eyes were swollen, my feet were swollen, and I had a rash from my arms down to my belt line. They were tiny bumps that kept disappearing and reappearing for three days straight. On the third day, I went to first med and they told me the "most likely" cause was the new antibiotic I was on. They told me to stop taking that, they gave me a shot in my waist(didn't tell me what it was) and the next morning I was fine. It was like it never happened.
Now, two weeks later, the exact same thing happened. I have a rash down the front of my chest and my lips are really swollen. This time the rash isn't as bad, and I went to get a shot yesterday, and it seems to be working but it's taking much longer to reduce the inflammation. For the past two weeks, all I've taken was an 800mg Ibuprofen for a headache the day before I broke out, and I continued to use BenzaClin in the morning and Tazorac at night. My question is this, what is going on? Am I having an allergic reaction? My medical history is as follows:
Accutane - I know this isn't causing it. I took my last pill 5 months ago, and it remains in your system for a month, so I don't think I would break out with a rash four months post Accutane.
Tazorac - Even though I use it to this day, I haven't had problems with it for the five months I've used it. Why would I react to it now? So that's out.
BenzaClin - Even though I've only been on this for three weeks, it's similar to Tazorac in that it's a topical. I apply it to my face, and I seem to be reacting all over my body, everywhere BUT my face(with the exception of swollen lips.) If I reacted to either of these two topicals, my face would be swollen, not my chest.
Minocycline - This was what all my doctors and derm told me to avoid as this was the most obvious reasons for my reactions. But I took my last pill two weeks ago, during my first allergic reaction.
Ibuprofen - As far as I can tell, I don't think I've ever taken one before and it seems like an odd coincidence that I have hives the next day.
Basically what I'm getting at is, I don't think the topicals are doing this to me because my face would react, not my entire body. Is it possible that I'm allergic to Ibuprofen, or is it possible that there are still some Minocycline left in my system? Both doctors and my derm said there is no way I still have the antibiotics in my system, so I don't think that's it either.
Around my house I haven't changed bars of soap, detergent, hair spray, or anything else that could cause an allergic reaction. The only thing I can think of is red dye. In the past few days I've had a pitcher of koolaid, Hot Tamoles, and Skittles and I'm thinking that may be it. I've never had an issue with food before, but maybe I react to an overexposure to red dye? I did some research, and based on some pictures and the symptoms I've been having, I've narrowed it down to either Hives or a Drug Rash. The Drug Rash if I'm indeed allergic to Ibuprofen or if Minocycline is still in my system, and I have Hives if it;s the red dye or something different altogether. I say that because in 80% of cases, Hives happens "just because" and rarely is the source ever found out. I just don't think two hive outbreaks within a three week period is a coincidnce. Please help, I need to find out what is doing this to me.
If it helps, my only other allergy for a fact is Sulfa. Thanks.